Colorado, 2018

High Wind in Colorado, February 18, 2018

February 18, 2018 · NWS BOU · 2 events in 2 counties and zones

Very strong winds developed over portions of the Front Range mountains and foothills. Peak wind gusts included: 98 mph, 2 miles south-southeast of Gold Hill, 86 mph atop Berthoud Pass, 83 mph atop Peak 8 at Breckenridge Ski Area with 75 mph, 3 miles east of Gold Hill.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very strong winds developed over portions of the Front Range mountains and foothills. Peak wind gusts included: 98 mph, 2 miles south-southeast of Gold Hill, 86 mph atop Berthoud Pass, 83 mph atop Peak 8 at Breckenridge Ski Area with 75 mph, 3 miles east of Gold Hill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 17, 9:50 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 17, 9:50 PM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
950 PM MST Sat Feb 17 2018

.UPDATE...
Issued at 945 PM MST Sat Feb 17 2018

Flow aloft increasing again as expected late this evening.
Component across the Front Range should peak late tonight as the
jet lifts north a bit and becomes more southwesterly. Strong winds
will continue after that and there will be decent mixing to the
surface for a warm and windy day Sunday, but the high wind threat
should be less by mid morning, except maybe areas above
timberline. Main change at this hour was for more gradient wind on
the plains and in the mountain valleys. It looks like this should
persist, so those areas got a nudge upward through tomorrow.
Temperatures were already expected to stay mild, so we have opted
to leave those alone though the windier areas may be a little
warmer than forecast.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 324 PM MST Sat Feb 17 2018

Strong westerly flow aloft is going to continue over the state
tonight with a region of strong flow at 700 mb impinging on the
high country overnight. As the flow increases, winds over the
ridges and down the east slopes of the foothills will strengthen.
The High Wind Warning that has been in effect will continue
through tonight. With 700 mb winds expected to increase to 60 to
70 knots, winds at the normally windy locations could top 80 MPH
overnight. The strongest winds are forecast to be in place from
03z thru 15z, so an extended period of windy conditions will be
possible. The airmass over the state is currently dry, so no other
sensible weather is expected overnight. The dry conditions should
continue through much of tomorrow, before mid-level moisture
begins increasing over the northern mountains late in the
afternoon. On the plains, the dry westerly flow will bring a very
warm day with highs into the mid 60s across the plains. Over the
eastern Palmer Divide, the warm temperatures will drop humidities
down to the lower or mid teens. This may lead to elevated fire
danger levels. A Red Flag Warning will be issued for Sunday
afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 324 PM MST Sat Feb 17 2018

Main forecast concerns shift to winter weather and a return to
snow and very cold temperatures.

Sunday night and Monday, a broad deep trough carves into the Great
Basin. Southwest flow aloft will gradually moisten over the
forecast area as some moisture is drawn up through Arizona. This
can be seen in the 700-500 mb specific humidity plots with values
of 2 g/kg advecting into the state. Our forecast area will remain
on the edge of the better moisture plume, but zone 31 near Rabbit
Ears Pass could get in on some heavier snowfall starting late in
the evening or overnight Sunday night, as this area is less
sheltered by southwest flow. There is potential for a heavier snow
band to set up in this area due to the mid level frontogenesis
and location of the upper level jet through Monday, so we've
issued a Winter Storm Watch for Rabbit Ears Pass area starting
late Sunday evening and continuing through Monday and Monday
night. Confidence is only marginal at this point, however, as if
moisture band does not make it to Zone 31 tomorrow night the
duration of the storm could be limited to just Monday into Monday
evening, reducing snow accumulations. We do expect that band of
snow to gradually push eastward across the rest of the mountains
Monday and Monday night as the upper trough shifts eastward during
this time frame. At this point, accumulations would most likely
support an eventual Winter Weather Advisory with 4-10 inches of
snow over most of the mountains, but up to 15" in Zone 31 as long
as the band develops there Sunday night.

On the plains, a shallow but strong cold front will back across
the area from the northeast. The shallow nature of the cold air
will once again allow for potential for freezing drizzle starting
Sunday night. This can be diagnosed by the latest model soundings
and cross sections showing limited potential for ice nucleation
and considerable supercooled liquid water (i.e. temps warmer than
-10C in the moist layer). The cold air does get deeper during the
 day on Monday, so that should help freezing drizzle eventually
 turnover to snow. Best snow accumulation should be Monday night
 when main jet energy shifts across the plains and moisture
 deepens. At this time, expecting this to be mainly a light snow
 vent with 1-4" across the lower elevations.

Temperatures will be much colder starting Monday. Reduced high
temperatures a few more degrees as we see little hope for warming
from Sunday night's lows given stratus deck and light freezing
drizzle or flurries through the day. Single digit lows are likely
across the plains Monday night, and then barely reach the teens on
Tuesday. Drier air moves in Tuesday with lingering light snow
decreasing and coming to an end.

Drier weather will develop by Wednesday and Thursday with
moderating temperatures. But readings should still stay below
normal with general troughiness over the state. Then next weather
system could bring a return of just some light snow by Friday and
Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 945 PM MST Sat Feb 17 2018

VFR through Sunday. KDEN/KAPA will have south winds gusting to
20-25 knots, becoming more westerly Sunday afternoon. There is a
chance of west winds gusting to 30 knots for a few hours Sunday
afternoon. AT KBJC periods of strong winds gusting to 35 knots
and LLWS are expected overnight, with a steadier west wind during
the day Sunday. There is a chance of gusts as high as 50 knots for
a few hours Sunday morning.

&&

.FIRE WEATHER...
Issued at 324 PM MST Sat Feb 17 2018

With the dry and warm conditions expected tomorrow, will upgrade
the Fire Weather Watch on the eastern Palmer Divide to a Red Flag
Warning. Will not include Douglas County and western Elbert County
(zone 41) in the warning since satellite imagery earlier today
showed that a good portion of the zone still had a few inches of
snow on the ground. Soil moisture conditions in this area are
probably sufficient to limit any fire activity tomorrow. However,
further east, the dormant vegetation is probably dry enough that
dangerous fire behavior would be possible. Humidity values will
bottom out in the mid teens, with gusts well into the 20s and
afternoon temperatures in the mid and upper 60s.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 5 PM MST Sunday for COZ246-247.

High Wind Warning until 8 AM MST Sunday for COZ033>036.

Winter Storm Watch from Sunday evening through late Monday night
for COZ031.

&&

UPDATE...Gimmestad
SHORT TERM...Dankers
LONG TERM...Barjenbruch
AVIATION...Gimmestad
FIRE WEATHER...Dankers
Hazardous weather outlook, Feb 17, 10:59 AM MST, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MST Sat Feb 17 2018

COZ030>051-181800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MST Sat Feb 17 2018

...HIGH WIND WARNING FOR THE FRONT RANGE MOUNTAINS AND FOOTHILLS
WITH HIGH WINDS REDEVELOPING TONIGHT...
...FIRE WEATHER WATCH OVER THE PALMER DIVIDE SUNDAY AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong and gusty west winds of 40 to 55 mph will continue in the
mountains and higher Front Range foothills today. Northwest winds
of 20 to 35 mph can also be expected on the plains near the
foothills and along the Wyoming border. Tonight, chinook winds are
likely to become quite strong and gusty in the Front Range
mountains and foothills with gusts of 55 to 85 mph possible in
areas prone to high winds. A High Wind Warning remains in effect
for the the mountains and foothills due to the expected increase
in winds this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The strong winds in the Front Range mountains and foothills will
continue through Sunday morning and then decrease by afternoon.
Wind gusts from 65 to 80 mph will be possible in areas prone to
high winds, such as open terrain above timberline and east slopes
of the Front Range generally above 7000 feet.  Elevated fire
danger is expected over the Palmer Divide Sunday afternoon with
low humidities and gusty southwest winds.

After a dry and warm Sunday, another Pacific storm system is
expected to bring snow and much colder temperatures to the outlook
area Monday and Tuesday. It's possible that temperatures on the
plains Tuesday may not reach the 20 degree mark. Snow amounts with
this storm still remain uncertain at this time, but it appears
several inches of snow can be anticipated in the mountains, with
lighter snow accumulations over most of the plains. Dry and
warmer weather should then return to the outlook area Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
reports of strong winds will be appreciated.

In the hours before

Local storm report, Feb 17, 10:52 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1052 PM MST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     NON-TSTM WND GST 2 SSE GOLD HILL         40.03N 105.40W
02/17/2018  M98 MPH          BOULDER            CO   MESONET

            MESONET STATION E4131, 2 SSE GOLD HILL.

1030 PM     NON-TSTM WND GST BERTHOUD PASS           39.79N 105.76W
02/17/2018  M83 MPH          CLEAR CREEK             CO   AWOS

1212 AM     NON-TSTM WND GST BERTHOUD PASS           39.79N 105.76W
02/17/2018  M82 MPH          CLEAR CREEK        CO   AWOS

            AWOS STATION 0CO, BERTHOUD PASS.

1259 AM     NON-TSTM WND GST 3 E GOLD HILL           40.05N 105.35W
02/17/2018  M75 MPH          BOULDER            CO   MESONET

            MESONET STATION E4338, 3 E GOLD HILL.

0100 AM     NON-TSTM WND GST BERTHOUD PASS           39.80N 105.78W
02/17/2018  M72 MPH          GRAND              CO   MESONET

            MESONET STATION CABTP, BERTHOUD PASS.

0355 AM     NON-TSTM WND GST 2 SSW CRESCENT VILLAGE  39.90N 105.34W
02/17/2018  M70 MPH          JEFFERSON          CO   MESONET

            MESONET STATION D9321, 2 SSW CRESCENT
            VILLAGE.

0120 AM     NON-TSTM WND GST 2 SW ROCKY FLATS        39.87N 105.24W
02/17/2018  M70 MPH          JEFFERSON          CO   MESONET

            MESONET STATION CO109, 2 SW ROCKY FLATS.

0659 AM     NON-TSTM WND GST ASPEN SPRINGS           39.83N 105.48W
02/17/2018  M69 MPH          GILPIN             CO   MESONET

            MESONET STATION C5066, ASPEN SPRINGS.

0900 PM     NON-TSTM WND GST 1 WNW LOVELAND PASS     39.67N 105.89W
02/17/2018  M69 MPH          CLEAR CREEK             CO   MESONET

0300 PM     NON-TSTM WND GST 1 NW GLEN HAVEN         40.47N 105.45W
02/16/2018  M69 MPH          LARIMER            CO   MESONET

            MESONET STATION E4490, 1 NW GLEN HAVEN.

0135 AM     NON-TSTM WND GST 4 E BUCKEYE             40.81N 105.04W
02/17/2018  M67 MPH          LARIMER            CO   MESONET

            MESONET STATION BEYC2, 4 E BUCKEYE.

0518 AM     NON-TSTM WND GST 1 ENE WARD              40.08N 105.49W
02/17/2018  M67 MPH          BOULDER            CO   MESONET

            MESONET STATION C5038, 1 ENE WARD.

0200 AM     NON-TSTM WND GST 1 WNW LOVELAND PASS     39.67N 105.89W
02/17/2018  M66 MPH          CLEAR CREEK        CO   MESONET

            MESONET STATION CALVP, 1 WNW LOVELAND PASS.

0640 AM     NON-TSTM WND GST 2 ENE DUMONT            39.80N 105.56W
02/17/2018  M61 MPH          GILPIN             CO   MESONET

            MESONET STATION E1312, 2 ENE DUMONT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 18, 2:00 AM MST to 10:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 18, 2:00 AM MST to 10:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
85 kt (98 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742406, 742407.